Alert archive / Colorado / River Flood Watches in 2023

River Flood Watch 2, NWS Pueblo, CO

May 11, 2023Pueblo County, Colorado

NWS Pueblo, CO issued this river flood watch at May 11, 2023, 2:51 PM MDT for Pueblo County, Colorado. It took effect at May 12, 2023, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 11, 2023, 2:51 PM MDT (20:51 UTC)
In effect from
May 12, 2023, 2:00 PM MDT
Expired
May 11, 2023, 10:28 PM MDT
In force
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River near Nepesta (NPTC2).

Action stage
15.5 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07117000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood watch went out at May 11, 12:23 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 11, 12:23 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1223 PM MDT Thu May 11 2023

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Thu May 11 2023

Key Messages:

1) Upper low tracks across the area today, with widespread
   showers and thunderstorms expected.

2) Strong/severe storms possible over the plains north of the
   Arkansas River from mid morning into mid-afternoon.

3) Locally heavy rainfall possible today, mainly across El Paso
   County, some heavy snow likely over the higher peaks of the
   central mountains and Pikes Peak.

Upper low over nrn New Mexico this morning will rotate slowly
northward across Colorado today, while surface low near Trinidad
this morning lifts into nwrn KS by late afternoon. Significant wave
of showers/thunderstorms was lifting northward through the plains
early this morning, while dry slot on water vapor energy over
nern NM was pushing into extreme sern CO as of 330 am. As a
result, suspect we'll see a brief lull in precip over the plains
through sunrise, before main round of upward motion moves across
from mid-morning through mid-afternoon, sparking another wave of
thunderstorms, especially east of I-25. Plenty of shear for severe
storms on the plains, but with CAPE rather limited (only 500-900
J/KG), environment may not support sustained, persistent updrafts,
with storm mode trending toward more low topped marginal hail/wind
producers. Farther west, mountains and El Paso County may not see
much of a break in precip this morning, with widespread showers and
thunderstorms persisting. By afternoon, as low lifts north, wrap
around band of precip dives south along I-25, with HRRR showing
heavy QPF (1-2 inches) from Colorado Springs south through Pueblo,
while various other solutions show much less in the way of precip.
Leaned drier than the HRRR at most locations, especially south of El
Paso County, as developing n-nw downslope winds may at least take
a bite out of precip amounts. Will need to monitor areas in El Paso
County for enhanced flash flood risk today, as some pockets of
locally heavy rain are likely, though no flood watch issued yet, as
most locations can still take another couple inches. Snow level
hangs out in the 9-10k range through the day, with several inches of
accumulation likely over the higher peaks of the central mountains
and near the summit of Pikes Peak.

Tonight, precip slowly ends from south to north, with HRRR again
looking the wettest and slowest to end things. Followed more of a
NAM/GFS blend, suggesting showers should end over all but Teller
County/central mountains/Palmer Divide by midnight, with slow
clearing toward morning all locations.

.LONG TERM...(Friday through Wednesday)
Issued at 342 AM MDT Thu May 11 2023

Key Messages:

1) Unsettled and Cool.

Two things stand out in the long term. First, flow aloft will become
quite weak as a high amplitude ridge builds over the western United
States. However, embedded within this building ridge, weak
troughiness will linger through early next week over our fcst area.
Second, moisture is forecast to linger over the region through this
period which will keep a good chance of diurnal showers and
thunderstorms over the region. Overall, this pattern will keep the
region cooler and wetter than normal through mid week. Temps may not
hit 80 on the plains until mid/late week next week.

Given the lack of flow aloft, the severe weather threat will be nil,
but the amount of thunder will likely be above normal during this
period due to the persistent moisture. Burn scar flooding
concerns will likely be on the increase. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM MDT Thu May 11 2023

Mainly VFR conditions expected at COS, PUB and ALS over the next
24 hours, as upper low continues to lift north and east across
southeast Colorado and into northwestern Kansas through the
evening. This will keep the threat of showers with an embedded
thunderstorm possible, through the afternoon at all three taf
sites, with showers remaining possible at COS and PUB through the
evening, before all precipitation lifts north and east into
northeastern Colorado through the overnight hours. Brief heavy
rain and small hail will be possible with storms at COS and PUB,
with gusty north to northwest winds of 15-30kts prevailing through
the taf period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for COZ058-
060-081-082.

&&

SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...MW
Hazardous weather outlook, May 11, 11:04 AM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Thu May 11 2023

COZ058>089-093>099-121715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Thu May 11 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

One or two strong to severe storms are expected through the
afternoon across the southeast Colorado Plains, mainly north and
east of I-25 and along and north of the of the Highway 50
Corridor. The main threats from these storms will be hail up to
ping pong ball size and wind gusts over 60 mph, along with
lightning and heavy rainfall. There is also a low threat for a
tornadoes.

Pockets of heavy rainfall are possible across the Pikes Peak region
today, with some localized flooding possible. High and fast flows
can also be expected in rivers, creeks and drainages across the
Pikes Peak region today.

Scattered snow showers across the higher terrain this morning may
mix with rain through the afternoon, before changing back to all
snow this evening. Additional accumulations of 1 to 5 inches will
be possible through tonight, with the greatest amounts expected
across the highest peaks of the Central Mountains into the higher
peaks of the Pikes Peak region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cool and unsettled weather pattern remains in the offing through
this weekend and into early next week. There will be chances of
afternoon and evening showers and thunderstorms each day. The
main threats from all storms will be lightning and gusty winds up
to 40 mph, with locally heavy rain and small hail possible with
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

23/23

In the hours before

Local storm report, May 11, 12:43 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1243 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 NNW PUEBLO            38.32N 104.63W
05/11/2023  M1.70 INCH       PUEBLO             CO   NWS EMPLOYEE

            HEAVY THUNDERSTORMS, ADDITIONALLY,
            APPROXIMATELY 0.5 INCHES ACCUMULATION OF
            HAIL FELL WITH THE HEAVY RAIN. STORMS BEGAN
            AROUND 3 AM.

&&
Special weather statement, May 11, 12:56 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1256 PM MDT Thu May 11 2023

COZ086-089-111930-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
1256 PM MDT Thu May 11 2023

...Strong thunderstorms will impact portions of northern Otero,
western Kiowa, Crowley and east central Pueblo Counties through 130
PM MDT...

At 1255 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugar City to near Crowley to near Fowler.
Movement was north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ordway, Olney Springs, Sugar City and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10350 3817 10353 3817 10362 3815 10362
      3815 10389 3813 10395 3815 10399 3815 10405
      3808 10406 3805 10412 3827 10420 3841 10391
      3841 10351
TIME...MOT...LOC 1855Z 178DEG 17KT 3821 10362 3822 10390 3813 10407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 11, 1:40 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
140 PM MDT Thu May 11 2023

COZ086-112015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
140 PM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern Pueblo
County through 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 11 miles south of Avondale, or 21
miles southeast of Pueblo, moving south at 30 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of southeastern Pueblo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 10437 3814 10425 3785 10412 3785 10446
TIME...MOT...LOC 1939Z 356DEG 27KT 3807 10432

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 11, 2:28 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT Thu May 11 2023

COZ095-112100-
Western Kiowa County CO-
228 PM MDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Kiowa
County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Haswell, or 32 miles northeast
of North La Junta. This storm was nearly stationary.

HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 10310 3831 10324 3843 10344 3852 10314
TIME...MOT...LOC 2028Z 154DEG 2KT 3837 10320

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, May 11, 2:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     SNOW             1 SSE ROSITA            38.09N 105.32W
05/11/2023  M6.0 INCH        CUSTER             CO   PUBLIC

            MELTING FAST.

&&

KAM
Local storm report, May 11, 2:46 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.88N 104.80W
05/11/2023  M2.44 INCH       EL PASO            CO   TRAINED SPOTTER

&&

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:12 PM MDTSpecial Weather StatementPUBBaca33 min
May 10, 7:28 PM MDTSpecial Weather StatementPUBKiowa47 min
May 10, 7:31 PM MDTRiver Flood WarningPUBEl Paso36 hr
May 10, 8:07 PM MDTSpecial Weather StatementPUB23 min
May 10, 8:43 PM MDTWinter Weather AdvisoryPUBChaffee, El Paso, Fremont, Lake, Saguache, Teller27 hr
May 10, 8:59 PM MDTSpecial Weather StatementPUBBent, Otero46 min
May 10, 9:27 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBOtero33 min
May 10, 9:50 PM MDTSpecial Weather StatementPUBBent40 min
May 10, 10:30 PM MDTSpecial Weather StatementPUBKiowa60 min
May 10, 10:33 PM MDTSpecial Weather StatementPUBBent, Otero42 min
May 11, 1:46 AM MDTSpecial Weather StatementPUBKiowa29 min
May 11, 1:58 AM MDTSpecial Weather StatementPUBOtero47 min
May 11, 2:51 AM MDTSpecial Weather StatementPUBCuster24 min
May 11, 4:13 AM MDTSpecial Weather StatementPUBTeller47 min
May 11, 4:43 AM MDTSpecial Weather StatementPUBPueblo32 min
May 11, 6:10 AM MDTSpecial Weather StatementPUBPueblo35 min
May 11, 6:58 AM MDTSpecial Weather StatementPUBEl Paso32 min
May 11, 7:11 AM MDTFlash Flood WarningPUBEl Paso3 hr
May 11, 7:56 AM MDTFlash Flood WarningPUBEl Paso3 hr
May 11, 8:21 AM MDTRiver Flood WatchPUBEl Paso2 hr
May 11, 10:22 AM MDTRiver Flood WarningPUBEl Paso21 hr
May 11, 12:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
May 11, 12:56 PM MDTSpecial Weather StatementPUBCrowley34 min
May 11, 1:40 PM MDTSpecial Weather StatementPUBPueblo35 min
May 11, 2:28 PM MDTSpecial Weather StatementPUBKiowa32 min
May 11, 2:47 PM MDTRiver Flood WarningPUBPueblo42 hr
May 11, 2:54 PM MDTRiver Flood WatchPUBOtero28 hr
May 11, 3:15 PM MDTSpecial Weather StatementPUBKiowa30 min
May 11, 3:28 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
May 11, 4:18 PM MDTSpecial Weather StatementPUBCrowley27 min
May 11, 4:31 PM MDTSpecial Weather StatementPUBBent29 min
May 11, 4:50 PM MDTSpecial Weather StatementPUBKiowa25 min
May 11, 4:54 PM MDTSpecial Weather StatementPUBCrowley36 min
May 11, 5:08 PM MDTSpecial Weather StatementPUBKiowa37 min
May 11, 5:49 PM MDTSpecial Weather StatementPUBKiowa26 min

Nearby

River Flood Watches in Colorado, 2023Every river flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.